Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 366, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 3, 2009, 6:49 PM CDT for Lincoln County, Kansas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2009, 6:49 PM CDT (23:49 UTC)
- Expired
- Sep 3, 2009, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:50 PM CDT | HAIL 1.75 | Beverly, KS | |
| Sep 3, 7:14 PM CDT | TSTM WND GST 60 | 5 Sse Ash Grove, KS | |
| Sep 3, 7:14 PM CDT | HAIL 1 | 5 Sse Ash Grove, KS | |
| Sep 3, 7:49 PM CDT | HAIL 1.75 | 8 Se Sylvan Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 032349
SVRICT
KSC105-040045-
/O.NEW.KICT.SV.W.0366.090903T2349Z-090904T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU SEP 3 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 745 PM CDT.
* AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL
UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM
WAS LOCATED 8 MILES NORTH OF ASH GROVE...OR 18 MILES NORTHWEST OF
LINCOLN...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASH GROVE...BEVERLY...LINCOLN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3922 9811 3900 9796 3888 9828 3922 9844
3922 9843 3922 9832
TIME...MOT...LOC 2349Z 335DEG 24KT 3927 9829
$$
BILLINGS2 follow-up statements
000
WWUS53 KICT 040010
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT THU SEP 3 2009
KSC105-040045-
/O.CON.KICT.SV.W.0366.000000T0000Z-090904T0045Z/
LINCOLN KS-
710 PM CDT THU SEP 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LINCOLN COUNTY UNTIL 745 PM CDT...
AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR ASH GROVE...OR 9 MILES NORTHWEST OF LINCOLN...MOVING
SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LINCOLN BY 730 PM CDT.
THIS DANGEROUS STORM IS ALSO AFFECTING ASH GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3922 9811 3900 9796 3888 9828 3922 9844
3922 9843 3922 9832
TIME...MOT...LOC 0010Z 333DEG 20KT 3913 9826
$$
BILLINGS000
WWUS53 KICT 040017
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT THU SEP 3 2009
KSC105-040045-
/O.CON.KICT.SV.W.0366.000000T0000Z-090904T0045Z/
LINCOLN KS-
717 PM CDT THU SEP 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LINCOLN COUNTY UNTIL 745 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF LINCOLN...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LINCOLN BY 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 1.00 INCHES IN DIAMETER HAS BEEN REPORTED IN 5 MILES
SOUTHEAST OF ASH GROVE IN NORTHWEST LINCOLN COUNTY...WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR CENTRAL KANSAS.
&&
LAT...LON 3922 9811 3900 9796 3888 9828 3922 9844
3922 9843 3922 9832
TIME...MOT...LOC 0016Z 333DEG 20KT 3910 9824
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:17 PM CDT, 32 minutes earlier.
Area forecast discussion, Sep 3, 6:17 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT THU SEP 3 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS WILL BE STORMS THIS EVENING ALONG WITH LOWER CIGS. THE STORMS MOVING INTO CENTRAL KS DEVELOPED OVER EXTREME SOUTHERN NE AHEAD OF THE UPPER LOW WHICH CONTINUES TO MOVE SOUTHEAST OVER EASTERN NE/NORTHEAST KS. THESE STORMS ARE EXPECTED TO PERSIST AT LEAST UNTIL AN HOUR OR TWO AFTER SUNSET. AT THIS POINT IT APPEARS KSLN WILL HAVE THE BEST SHOT TO EXPERIENCE A SEVERE STORM THIS EVENING WITH SOME LARGE HAIL POSSIBLE. WHILE THE SEVERITY OF THE STORMS WILL LIKELY DECREASE AS THE OVERNIGHT HOURS PROGRESS...THEY SHOULD BECOME MORE NUMEROUS AS THE UPPER LOW COUNTIES SOUTHEAST. WITH THIS LOW NOT MOVING VERY FAST SHOWERS AND STORMS WILL PERSIST THROUGH MUCH OF THE DAY ON FRI WITH EASTERN SECTIONS HAVING THE BEST SHOT AT MORE WIDESPREAD ACTIVITY. SOME LOWER CIGS WILL ALSO DEVELOP OVERNIGHT AND AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO GO IFR. LAWSON && .PREV DISCUSSION... /ISSUED 254 PM CDT THU SEP 3 2009/ DISCUSSION... MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES WITH SLOW MOVING UPPER LEVEL SYSTEM FOR THE NEXT FEW DAYS AND COOLER TEMPERATURES...FOLLOWED BY NEXT SECOND WEATHER SYSTEM FOR NEXT WEEK. TONIGHT SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE CURRENTLY OVER EASTERN NEBRASKA...WHICH WILL CONTINUE TO MOVE SLOWLY SOUTHWARD TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING OVER SOUTHERN NEBRASKA/NORTHERN KANSAS AS DAYTIME HEATING WEAKENS THE CAP OVER THE REGION. THIS ACTIVITY WILL SPREAD SOUTHWARD TONIGHT WITH THE BULK OF THE ACTIVITY AFFECTING CENTRAL AND EASTERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS...BUT ONCE DAYTIME HEATING IS LOST THEN ACTIVITY SHOULD BEGIN TO WEAKEN A FEW HOURS AFTER SUNSET. FRI-SUN LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE REGION THIS PERIOD WHICH SHOULD KEEP OVERNIGHT/MORNING CLOUDS SOCKED IN PLACE FOR MUCH OF THE AREA. SOME BREAKS IN THE CLOUDS COULD OCCUR OVER CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOONS. DAYTIME TEMPERATURES ON FRIDAY WILL BE ABOUT 10 DEGREES BELOW AVERAGE DUE TO CLOUDS AND PRECIPITATION LINGERING ACROSS THE AREA. TEMPERATURES WILL GRADUALLY WARM FOR THE WEEKEND BUT WILL STILL REMAIN BELOW NORMAL SEPTEMBER VALUES. MEANWHILE...THE UPPER LEVEL SYSTEM WILL WOBBLE AROUND IN THE VICINITY OF EASTERN KANSAS UNTIL SUNDAY WHICH WILL RESULT IN LINGERING SHOWERS/STORMS FOR THE EASTERN HALF OF THE STATE. SEVERE WEATHER IS NOT EXPECTED TO OCCUR DUE TO WEAK SHEAR/LOW INSTABILITY. DO NOT EXPECT WIDESPREAD ACTIVITY TO OCCUR DURING THE WEEKEND WITH THIS SYSTEM...BUT MORE WIDELY SCATTERED TO SCATTERED ACTIVITY. EXTENDED: MON-THU WARMER TEMPERATURES WILL BE IN STORE FOR KANSAS EARLY NEXT WEEK WITH DECENT PRECIPITATION CHANCES COMING BACK INTO THE PICTURE AROUND MID-WEEK. MEDIUM RANGE MODELS ARE IN MUCH BETTER AGREEMENT ON THE LATEST RUN WITH TIMING/EVOLUTION OF OUR NEXT WEATHER SYSTEM...AS A RESULT CONFIDENCE IS HIGHER COMPARED TO YESTERDAY. A DEEP TROUGH AXIS WILL DEVELOP OVER THE NORTHWEST COAST EARLY IN THE WEEK THEN SLIDE EASTWARD BY MID-WEEK. THIS WILL PUSH A COLD FRONT SOUTHWARD INTO CENTRAL KANSAS ON WEDNESDAY. RICH GULF MOISTURE IS EXPECTED TO STREAM NORTHWARD IN ADVANCE OF THIS FRONT WHICH SHOULD SET THE STAGE FOR DECENT CHANCES OF SHOWERS AND THUNDERSTORMS. DAYTIME HIGHS WILL BE NEAR SEASONAL VALUES FOR MONDAY AND TUESDAY FOLLOWED BY A NICE COOL DOWN ONCE THE FRONT PASSES SOUTH OF THE REGION. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DIURNAL CU FIELD EXPECTED THIS AFTERNOON WHICH WILL FLIRT WITH HIGH END MVFR CATEGORY. OTHERWISE...UPPER LEVEL LOW PRESSURE CIRCULATION ACROSS EASTERN NEBRASKA WILL DRIFT SOUTH ACROSS EASTERN KANSAS TONIGHT INTO FRIDAY MORNING. SCATTERED TO NUMEROUS CONVECTION IS POSSIBLE ACROSS THE AREA AS THIS FEATURE MOVES ACROSS THE AREA. WILL KEEP TSRA MENTION TO VCTS FOR NOW AND LET LATER SHIFTS INSERT TEMPO GROUP AS CONFIDENCE ON WINDOW OF TIMING INCREASES. ALSO EXPECT BKN-OVC MVFR CIGS ACROSS THE AREA ON FRIDAY MORNING WITH PLENTY OF LOW LEVEL MOISTURE UNDER THE UPPER LEVEL FEATURE. CONFIDENCE IS HIGH ON THIS OCCURRENCE WITH IFR POSSIBLE. HOWEVER WILL ONLY SHOW HIGHER CONFIDENCE FORECAST OF MVFR FOR NOW. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 75 61 80 / 40 40 10 10 HUTCHINSON 61 76 59 81 / 50 30 10 10 NEWTON 62 75 59 80 / 50 40 10 10 ELDORADO 62 75 60 80 / 50 50 10 20 WINFIELD-KWLD 62 77 62 81 / 30 50 20 20 RUSSELL 59 76 58 80 / 50 20 10 10 GREAT BEND 60 76 59 81 / 50 20 10 10 SALINA 60 74 60 79 / 60 30 10 10 MCPHERSON 61 75 59 80 / 60 30 10 10 COFFEYVILLE 62 76 61 80 / 40 70 30 30 CHANUTE 61 75 60 78 / 40 70 30 30 IOLA 61 74 59 78 / 50 60 20 20 PARSONS-KPPF 62 76 61 79 / 40 70 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 3, 5:38 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 538 PM CDT THU SEP 3 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 538 PM CDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO MARION LINE. GOLF BALL SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE FROM THE STRONGER STORMS. THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE OVERNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DURING THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO FRIDAY NIGHT... MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY. FOR SATURDAY THROUGH MONDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY. A SECOND WEATHER SYSTEM WILL MOVE INTO THE REGION LATE TUESDAY AND WEDNESDAY...AND COULD BRING MORE CHANCES OF THUNDERSTORMS TO THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 3, 6:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL BARNARD 39.19N 98.04W
09/03/2009 E1.00 INCH LINCOLN KS EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND IN BARNARD.
&&
RBLLocal storm report, Sep 3, 6:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 SE BARNARD 39.15N 97.99W
09/03/2009 E0.75 INCH LINCOLN KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 3, 6:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT THU SEP 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 6 N BEVERLY 39.10N 97.98W
09/03/2009 E1.75 INCH LINCOLN KS EMERGENCY MNGR
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| Sep 3, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.